New research shows mixing warfarin with ginseng, one of the best-selling herbal supplements, could have significant consequences. Researches say anyone who takes both ginseng and warfarin, also known as Coumadin, should tell his or her doctor. They also urge doctors prescribing the anti-clotting drug to ask their patients if they regularly take ginseng.
Specialists say warfarin has a narrow therapeutic index, which means precise dosing is crucial and with too small a dose, the risk of clots increases, but too much can cause serious bleeding. Hence researchers say that a substance, such as ginseng, that alters warfarin's effects, even slightly, can have significant consequences.
AdvertisementResearchers recruited 20 healthy volunteers for four weeks. All participants received five milligrams a day of warfarin for three days during week one and again in week four. Starting in week two, 12 of the subjects were given two grams of powdered ginseng capsules and eight were given a placebo. After two weeks, researchers found the daily doses of ginseng significantly reduced the blood levels and the anti-clotting effects of warfarin, compared to the placebo.Specialists say they were surprised by the findings because ginseng alone can promote bleeding and delay clot formation.
However researchers say that their study involved young, healthy adults compared to the typical users of warfarin -- older patients with significant health problems. Hence they say that metabolism of ginseng and warfarin may differ between their study group and actual patients.
PStudying The Effectiveness Of Cough Syrups Cancer Patients Might Be Able To Actually Help Themselves M
You May Also Like